Alert archive / West Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 175, NWS Charleston, WV

August 20, 2007Tyler County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 20, 2007, 4:10 PM EDT for Tyler County, West Virginia. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2007, 4:10 PM EDT (20:10 UTC)
Expired
Aug 20, 2007, 4:45 PM EDT
In force
35 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Tyler County, WV

The radar

The Pittsburgh radar (KPBZ), 126 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 4:20 PM EDTTSTM WND DMG1 S Sistersville, WVTREES DOWN ON COW HOUSE ROAD...CR 3, 2, AND 12.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 1:19 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2007-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2007-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 202010
SVRRLX
WVC095-202045-
/O.NEW.KRLX.SV.W.0175.070820T2010Z-070820T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
410 PM EDT MON AUG 20 2007

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TYLER COUNTY IN WEST VIRGINIA...

* UNTIL 445 PM EDT

* AT 408 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR SISTERSVILLE...AND MOVING
  EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SISTERSVILLE BY 420 PM EDT...
  PADEN CITY BY 425 PM EDT...
  MIDDLEBOURNE AND PADEN CITY BY 430 PM EDT...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3957 8082 3954 8077 3949 8072 3947 8067
      3944 8067 3946 8103 3947 8105 3947 8110
      3947 8112 3961 8096 3959 8088 3961 8085
TIME...MOT...LOC 2010Z 263DEG 22KT 3952 8106

$$
2 follow-up statements
000 
WWUS51 KRLX 202026
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
426 PM EDT MON AUG 20 2007

WVC095-202045-
/O.CON.KRLX.SV.W.0175.000000T0000Z-070820T2045Z/
TYLER WV-
426 PM EDT MON AUG 20 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR TYLER COUNTY...

AT 422 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
SISTERSVILLE...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN TYLER COUNTY AT 440 PM EDT

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3957 8082 3954 8077 3949 8072 3947 8067
      3944 8067 3946 8103 3947 8105 3947 8110
      3947 8112 3961 8096 3959 8088 3961 8085
TIME...MOT...LOC 2026Z 263DEG 22KT 3953 8093

$$
000 
WWUS51 KRLX 202043
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
443 PM EDT MON AUG 20 2007

WVC095-202052-
/O.EXP.KRLX.SV.W.0175.000000T0000Z-070820T2045Z/
TYLER WV-
443 PM EDT MON AUG 20 2007

...THE SEVERE THUNDERSTORM WARNING FOR TYLER COUNTY EXPIRES AT 445 PM
EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3957 8082 3954 8077 3949 8072 3947 8067
      3944 8067 3946 8103 3947 8105 3947 8110
      3947 8112 3961 8096 3959 8088 3961 8085
TIME...MOT...LOC 2042Z 263DEG 22KT 3954 8080

$$

09

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:29 PM EDT, 41 minutes earlier.

Area forecast discussion, Aug 20, 3:29 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
329 PM EDT MON AUG 20 2007

.SYNOPSIS...
A WARM FRONT WILL REMAIN ACROSS THE AREA...AS SUB TROPICAL
MOISTURE STREAMS IN FROM THE WEST. A WET TUESDAY IS IN STORE FOR
MOST OF THE AREA. HEAT AND HUMIDITY RETURN FOR THE REMAINDER OF
THE WEEK...AS UPPER LEVEL HIGH PRESSURE BUILDS OVER THE MID
ATLANTIC.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
AFTERNOON CONVECTION FIRING WITH DEEP SOUTHWESTERLY FLOW IN
PLACE. WHERE STORMS FIRE FOR THE REMAINDER OF TODAY WILL BE
DOMINATED BY TERRAIN AND OUTFLOW BOUNDARIES...SO A DETERMINISTIC
FORECAST DIFFICULT AT BEST. BUT...THERE IS ENOUGH MOISTURE AND
INSTABILITY IN PLACE...ESPECIALLY ACROSS THE NORTHERN TIER TO CARRY
LIKELY TO CAT POPS INTO THE EVENING. SHORTWAVE TRAVERSES
TONIGHT MAKING PASSAGE AT CRW AT AROUND 06Z. DECENT MOISTURE
ASSOCIATED WITH THE FEATURE...WITH DIFFERENCES NOTED IN HOW MODELS
HANDLING QPF. SREF AND NAM KEEP MUCH OF PRECIP ACROSS THE NORTHERN
PERIPHERY OF CWA...WHILE GFE DRAGS MOISTURE A BIT FURTHER SOUTH.
HAVE OPTED TO STAY CLOSER TO THE ENSEMBLE MEANS. IN EITHER
CASE...SOAKING RAINS ARE LIKELY TONIGHT SO CARRYING CAT POPS FOR
THE NORTHERN COUNTIES.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...

OVERALL LONG WAVE PATTERN WILL NOT CHANGE WITH A STRONG UPPER LEVEL
RIDGE OVER THE DEEP SOUTH DOMINATING THE EASTERN CONUS. THIS WILL
TRANSLATE INTO WEATHER WHICH HAS BECOME FAIRLY COMMON IN THE MONTH
OF AUGUST. EXPECTING TO SEE TEMPERATURES REMAIN WELL ABOVE NORMAL
ACROSS THE AREA WITH 500HPA HEIGHTS CONTINUING TO HOVER AROUND THE
590DKM RANGE. CONVECTION WILL BE A POSSIBILITY WITH PLENTIFUL
MOISTURE IN THE COLUMN AND DECENT INSTABILITY IN PLACE. FORCING
MECHANISMS ARE UNCLEAR AT THE MOMENT WITH MODELS SHOWING A FEW SMALL
RIPPLES IN THE 500HPA FIELD...BUT DO NOT SHOW ANYTHING IN TERMS OF A
CONSENSUS FOR TIMING OR STRENGTH. AM TAKING FROM THE PROGS THAT
SMALL FEATURES COULD EASILY PRESENT THEMSELVES HOWEVER...AND THAT IT
WILL NOT TAKE MUCH TO SET CONVECTION OFF. THUNDERSTORMS THAT OCCUR
WILL PRESENT SIMILAR ISSUES SEEN IN RECENT DAYS WITH DOWNPOURS AND
GUSTY WINDS.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
LONG RANGE CONTINUES WITH THE CWA ON THE PERIPHERY OF THE DOMINANT
UPPER LEVEL RIDGE. MAIN FEATURE OF THE TERM WILL BE AN APPROACHING
FRONTAL SYSTEM FROM THE NORTHWEST. DGEX AND GFS DIFFER IN THEIR LONG
TERM SOLUTIONS WITH THIS FEATURE. DGEX IS MORE AGGRESSIVE IN PUSHING
THE FRONTAL BOUNDARY THROUGH THE CWA...WHILE THE GFS HANGS THE
BOUNDARY OVER THE CWA...AND PERHAPS DEVELOPING A NEW WAVE ALONG IT.
SEEMS UNREALISTIC FOR THE BOUNDARY TO BLOW THROUGH THE AREA WITH ANY
KIND OF VIGOR GIVEN THE UPPER LEVEL PATTERN...SO FEEL THE DGEX IS
OUT TO LUNCH HERE. HAVE RELIED ON THE SOLUTION OF THE GFS...BUT KEPT
THE POPS MODEST THROUGH THE PERIODS...EXPECTING SOME SORT PASSAGE OF
THE BOUNDARY...OR PERHAPS THE DISSOLVING OF THE BOUNDARY OVER TIME
AS THE MAIN ENERGY OF THE SYSTEM LIFTS NORTHEAST.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
CONVECTIVE ACTIVITY TO INCREASE AS THE AFTERNOON PROGRESSES. FORECAST
AREA REMAINS PREDOMINATELY UNDER THE WARM SECTOR...WITH WARM FRONT
TO THE NORTH INTO THE LATE AFTERNOON.

LATEST MODELS GENERALLY AGREE THAT FRONT TO GRADUALLY SAG TO THE
SOUTH ON THE OVERNIGHT HOURS WITH THE REMAINS OF WHAT WAS ONCE ERIN
RIDING IN FROM THE WEST. THERE WILL BE A DECENT BAROCLINIC
ZONE...AND ISENTROPIC LIFT COUPLED WITH 200MB JET AT THE UPPER
LEVELS WHICH SHOULD LEAD TO DECENT CHANCE FOR MORE WIDESPREAD
PRECIP AND IFR CONDITIONS FOR THE OVERNIGHT HOURS.

AVIATION OUTLOOK 12Z TUE THROUGH SATURDAY...THUNDERSTORMS ARE
LIKELY ALL SITES TUESDAY AS THE REMNANTS OF ERIN MOVE THROUGH.
AFTER THAT...THUNDERSTORMS WILL BECOME FEWER AND FARTHER
BETWEEN...WITH THE BEST CHANCE BEING IN THE HEAT OF THE AFTERNOON
INTO THE EVENING...WITH A VERY WARM AND HUMID SW FLOW IN PLACE.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KMC
NEAR TERM...KMC
SHORT TERM...26
LONG TERM...26
AVIATION...KMC
Hazardous weather outlook, Aug 20, 4:57 AM EDT, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
457 AM EDT MON AUG 20 2007

OHZ066-067-075-076-084-085-VAZ003-004-WVZ008>011-016>020-027>031-
033>036-210900-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-DICKENSON-BUCHANAN-
JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
448 AM EDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST
VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.  THE MAIN THREAT IS DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RAINFALL FROM THUNDERSTORMS TUESDAY...ON TOP OF RAINFALL FROM
THUNDERSTORMS TODAY AND TONIGHT...MAY BECOME EXCESSIVE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ032-037>040-046-047-210900-
TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
448 AM EDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RAINFALL FROM THUNDERSTORMS TUESDAY...ON TOP OF RAINFALL FROM
THUNDERSTORMS TODAY AND TONIGHT...MAY BECOME EXCESSIVE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-OHZ083-086-087-WVZ005>007-013>015-024>026-210900-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH-WAYNE-
CABELL-MASON-LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-
448 AM EDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.  THE MAIN THREAT IS DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RAINFALL FROM THUNDERSTORMS TUESDAY...ON TOP OF RAINFALL FROM
THUNDERSTORMS TODAY AND TONIGHT...MAY BECOME EXCESSIVE.

HOT WEATHER WEDNESDAY THROUGH FRIDAY...COMBINED WITH HIGH
HUMIDITY...WILL RESULT IN HEAT INDICES OF JUST OVER 100 DURING THE
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TRM / 29

In the hours before

Special weather statement, Aug 20, 1:44 PM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
144 PM EDT MON AUG 20 2007

OHZ076-WVZ011-201815-
WASHINGTON OH-TYLER WV-
144 PM EDT MON AUG 20 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 144 PM EDT...A STRONG THUNDERSTORM WAS 16 MILES WEST OF
SISTERSVILLE...OR ABOUT 8 MILES NORTHWEST OF ST. MARYS...MOVING EAST
AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  MATAMORAS...NEW MATAMORAS...LOWER SALEM...MIDDLEBOURNE AND
  FRIENDLY.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

09
Local storm report, Aug 20, 2:32 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
232 PM EDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     TSTM WND DMG     1 S SISTERSVILLE        39.54N 81.00W
08/20/2007                   TYLER              WV   COUNTY OFFICIAL

            TREES DOWN. ALSO TREES DOWN ALONG ROUTE 18.

&&

JSH

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 12:51 AM EDTSevere Thunderstorm WarningRLXKanawha39 min
Aug 20, 1:50 PM EDTSevere Thunderstorm WarningRLXTyler25 min
Aug 20, 4:58 PM EDTSevere Thunderstorm WarningRLXWood17 min
Aug 20, 5:16 PM EDTSevere Thunderstorm WarningRLXPleasants29 min
Aug 20, 5:35 PM EDTSevere Thunderstorm WarningRLXDoddridge, Ritchie, Tyler25 min
Aug 20, 5:51 PM EDTFlood WatchRLXPleasants, Tyler, Wood9 hr
Aug 20, 5:59 PM EDTSevere Thunderstorm WarningRLXDoddridge31 min
Aug 20, 6:01 PM EDTSevere Thunderstorm WarningRLXGilmer, Lewis29 min
Aug 20, 6:31 PM EDTSevere Thunderstorm WarningRLXLewis, Upshur29 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.